Home » Browse Health Topics » Acid Reflux » Acid reflux and sore throat
Acid reflux and sore throat
Dear Ask The Doctor:
Nearly two years ago, when I was 18, I started experiencing a constant sore throat, not the same as a sore throat I get when I have a cold, but more like a dry, irritated feeling. I am a vocal performance major, so my voice is very important to me. I went to an ENT right away, and he diagnosed me with acid reflux. I started taking various doses and various different PPI's (I've tried everything from OTC Prilosec and Prevacid, Nexium, Kapidex, and Aciphex), raised the head of my bed, watched my diet, didn't eat before bed, and everything else that is supposed to prevent reflux. The diet made me lose weight, which wasn't the best thing because I wasn't even close to overweight to begin with. I had a healthy BMI of 20 before, the diet took me down to just below 19. Unfortunately, nothing has helped. I did not have any other symptoms other than throat symptoms (no heartburn). Thankfully there has never been any hoarseness involved and I have still been able to sing. But nothing I do seems to relieve my throat symptoms, and in the past few months, things have gotten worse. I have been on Prevacid continually for a year and a half, and have weaned myself down to just 15 mg before bed, and have been doing that for about 8 months. Lately, I've started having a little trouble swallowing liquids (but not solids). It feels like my chest tightens and then relaxes throughout the day. I also have ear pain. The throat irritation varies from day to day, and it is in different locations everyday. Sometimes it's in the back of the roof of my mouth, sometimes it's at the base of my throat, and sometimes it's on the sides of my throat. And in the last month, I have had mild heartburn, where I never had this before. Since the Prevacid, and every other PPI I have tried, isn't helping, and I do not want to become dependent on a medication, I want to stop the PPI use. How can I do this safely? Could the long-term PPI use actually be causing the mild heartburn that I've had in the last month that I never had before? And could this really be acid reflux if none of the treatments work? What else could it be? If it is acid reflux, what other options do I have? I am at my whit's end, as singing is very important to me and an irritated throat makes it more difficult ( although thankfully I have not lost range or had any changes in tone quality and production). I feel desperate and depressed. I can't have any tests because my insurance won't pay for much. If you have any suggestions, that would be great!
Answer:Most of the time, GERD will persist as a chronic condition. Stopping the PPI will only worsen it. I do understand you are apprehensive about taking medicines for a very long time but you do need to take the PPI. I commend you for doing all the supportive measures for GERD (elevating head of bed, not eating before bed, etc). There are also other things you have to avoid: coffee, pop, tea, smoking (if you are a smoker), and stress. These things also increase acid production, hence, should be avoided. It seems to me your symptoms are not controlled by the PPI you are using. It is also noteworthy that PPI use should be continuous for at least 4 weeks; it may be taken on an as-needed basis but taking it continuously usually has better outcomes. Most doctors would maximize the dose of PPIs first; if it still doesn’t work, hiatal hernia is considered and some cases may need surgery (fundoplication). I would suggest you go to your ENT again so your throat can be re-examined and reassessed. You may also ask if an endoscopy will be needed to better evaluate your condition since this has been going on for too long. I do hope this helps and I wish you well always.
Sign In to join in the conversation.
You’re in good hands, meet ATD’s founding physicians.
Dr. Suneel Sharman
- Board Certified GP
- CMO ATD Health Network Inc.
- Adjunct Professor at U Of T
Dr. Kunaal Jindal
- Board Certified Plastic Surgeon
- Director ATD Health Network Inc.
- Fellowship Training Atlanta, GA
Sensational burning in my chest
I used a supplement that contains lots of caffeine in the morning before exercise to boost up performance and later i...
Ihave joint swelling and severe pain also have pain on right side under breast when turning body over, when waking u...
HI. my doctor is aware i am trying natural medicines to help me, i i feel very sick all the time and struggle to ...
Possible side effects of Omeprazole?
I just started getting bad indigestion due to taking Lexapro (an SSRI) for 4 years (Lexapro). My prescribed 40mg Omep...
Have had too much water in stomach for years Th...
Have had too much water in stomach for years. Thought it was hormonal but I am thinking not anymore. I feel the water...
I had an esophagram today I was found to
I had an esophagram today. I was found to limited primary peristalsis in the upper thoracic esophagus, and failure o...
Is there a problem eating too much of Hajmola
Is there a problem eating too much of Hajmola tablets everyday? i normally eat 3-4 packets (4 tablets in each) every...
I've been feeling nauseous a lot lately, especi...
I've been feeling nauseous a lot lately, especially when I first wake up. It feels like someone kicked me in the stom...
Whenever i eat some spicy stuff i will have
Whenever i eat some spicy stuff i will have sleepless night , during sleep there is a pump of acidic liquid from sto...
I have been drinking alot of alcohol and my belly
I have been drinking alot of alcohol and my belly is really hurting